Phenytoin-induced gingival overgrowth (PIGO) is a recognized side effect in many cerebral palsy patients using diphenylhydantoin (Dph) for the control of seizures. Severe degrees of gingival overgrowth can affect the patient's dentition by: 1) interference with normal masticatory function to the point of documented weight loss, 2) producing an ectopically erupting dentition to the point of poor occlusal development, and 3) producing an unattractive appearance, in those patients who appreciate their esthetics, to the point of lessened self-concept.1 The purpose of this investigation was to evaluate the management of a group of 142 patients, with various cerebral palsy diagnoses, as to the use of diphenylhydantoin for the control of seizures. If diphenylhydantoin was used, the presence, degree, and surgical management of PIGO was documented. Additionally, if surgical treatment was employed for removal of hyperplastic gingiva, the indications for outpatient treatment (no use of general anesthetic) or inpatient (hospital admission and use of a general anesthetic) were identified. A discussion of major indications of surgery and postoperative complications of all surgical procedures is provided.
ASJC Scopus subject areas
- Oral Surgery